Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 50, NWS Goodland, KS

August 6, 2007Sherman County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 6, 2007, 6:16 PM MDT for Sherman County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2007, 6:16 PM MDT (00:16 UTC)
Expired
Aug 6, 2007, 9:15 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 070017
FFWGLD
KSC181-070315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
616 PM MDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SHERMAN COUNTY IN NORTHWEST KANSAS...

* UNTIL 915 PM MDT

* AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  POTENTIAL FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3913 10205 3913 10174 3923 10174 3926 10182
      3926 10198 3920 10205

$$

LOCKHART
1 follow-up statement
000 
WGUS73 KGLD 070233
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM MDT MON AUG 6 2007

KSC181-070244-
SHERMAN KS-
834 PM MDT MON AUG 6 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN
SHERMAN COUNTY...

LAT...LON 3913 10205 3913 10174 3923 10174 3926 10182
      3926 10198 3920 10205

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:00 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 6, 2:00 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT MON AUG 6 2007

.DISCUSSION...FORECAST CONCERNS ARE ON PRECIPITATION CHANCES OVER
THE NEXT FEW DAYS.

.SHORT TERM (TONIGHT-THURSDAY NIGHT)...

TONIGHT-TUESDAY...ANOTHER UPPER LEVEL DISTURBANCE EMBEDDED WITHIN
MID TO UPPER LEVEL MOISTURE WILL MOVE ACROSS THE AREA TONIGHT FROM
CENTRAL COLORADO. THIS WILL PROVIDE ANOTHER CHANCE AT SHOWERS AND
THUNDERSTORMS WITH THE BEST CHANCE INCREASING TOWARD THE
KANSAS/NEBRASKA BORDER. THIS FEATURE WILL BE EXITING THE AREA
TUESDAY MORNING. BY TUESDAY AFTERNOON ANOTHER SURGE OF MOISTURE
WILL MOVE INTO THE SOUTHWEST PART OF THE FORECAST AREA WHERE LOW
CHANCE POPS WILL BE INSERTED...DECREASING TO SLIGHT CHANCE POPS
ACROSS THE EAST AND NORTHEAST. AFTERNOON TEMPERATURES WILL BE
NOTICEABLY COOLER...PARTLY DUE TO THE INCREASED CLOUDINESS BUT ALSO
COOLER 850 TEMPERATURES. WILL STAY CLOSE TO CURRENT FORECAST HIGHS
OF AROUND 90 EXCEPT MID 90S ACROSS THE EAST AND SOUTH.

TUESDAY NIGHT-WEDNESDAY NIGHT...TUESDAYS FEATURE WILL MOVE ACROSS
THE AREA WITH NGM/NAM FAVORING THE SOUTHEAST HALF WHILE THE GFS
FAVORS THE NORTHWEST HALF. KEPT THE PREVIOUS FORECAST OUTLINE OF
HIGHEST POPS ACROSS THE NORTHWEST WHICH FOR THE PAST SEVERAL DAYS
HAS WORKED OUT BETTER. GIVEN LITTLE CHANGE IN THE UPPER FLOW THIS
SEEMS REASONABLE. ON WEDNESDAY THE AREA IS IN A LULL WITH REGARD
TO AVAILABLE MOISTURE AND LIFT. WILL KEEP A SLIGHT CHANCE OF
STORMS GOING FOR THE AFTERNOON ALTHOUGH RIGHT NOW ITS NOT REAL
PROMISING. HAVE REMOVED THE SLIGHT CHANCE POPS FOR WEDNESDAY NIGHT
AS WELL GIVEN THE REASONING FOR LACK OF STORMS EXPECTED WEDNESDAY.
AFTERNOON TEMPERATURES WILL WARM ANOTHER SEVERAL DEGREES FROM
MONDAYS READINGS PER MOS AND 850 TEMPS. WILL GO FOR MID 90S WEST
TO AROUND 100 OVER IN THE HILL CITY AREA.

THURSDAY-THURSDAY NIGHT...WILL KEEP IT DRY GIVEN A LACK OF DETAILS
AND RESOLUTION TO WEATHER FEATURES AND MOISTURE THAT MAY OR MAY
NOT PRODUCE CONVECTION. AFTERNOON TEMPERATURES WILL BE SIMILAR TO
THOSE ON WEDNESDAY AS 850 TEMPS FROM THE GFS/NAM SHOW LITTLE
CHANGE.

.LONG TERM (FRIDAY-MONDAY)...

UPPER LEVEL PATTERN FEATURES A BUILDING UPPER LEVEL HIGH PRESSURE
CENTER OVER THE CENTRAL AND SOUTHERN PLAINS WITH THE MAIN STORM
TRACK UP ALONG THE NORTHERN PLAINS/CANADIAN BORDER.

850 TEMPERATURES FROM THE GFS FAVOR HIGHS EACH DAY IN THE UPPER
90S/LOW 100S...NOT FAR OFF FROM THE MEX/ENSEMBLE MOS GUIDANCE.

AS FAR AS PRECIPITATION CHANCES...WILL KEEP THIS PORTION OF THE
FORECAST DRY. WITH 700MB TEMPERATURES PUSHING THE MID TO UPPER
TEENS CONVECTION WOULD BE HARD BUT NO IMPOSSIBLE TO COME BY.
700-500 MOISTURE IS AVAILABLE FROM TIME TO TIME AROUND THE
PERIPHERY OF THE UPPER RIDGE WITH BEST CHANCE OF ANY PRECIP ACROSS
FAR EASTERN COLORADO AND ADJACENT LOCATIONS IN WESTERN
KANSAS/SOUTHWEST NEBRASKA. HOWEVER...WHERE THE MID LEVEL MOISTURE
IS MORE PLENTIFUL RESIDES THE WARMER/HOTTER MID LEVEL
TEMPERATURES.

&&

.AVIATION...

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ALONG A
SURFACE BOUNDARY IN ASSOCIATION WITH A MOIST UNSTABLE AIRMASS. IN
ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION
TONIGHT RESULTING IN SCATTERED THUNDERSTORMS. VFR CONDITIONS WILL
EXIST EXCEPT IN THOSE AREAS WHERE THUNDERSTORMS OCCUR. MVFR
CONDITIONS CAN BE EXPECTED WITH MOST OF THE THUNDERSTORMS. HOWEVER
A FEW STORMS ESPECIALLY NEAR THE KMCK TERMINAL MAY RESULT IN IFR
CONDITIONS ALONG WITH WIND GUSTS TO 40 KT AT LEAST THROUGH 06Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT/DDT/LAMMERS
Hazardous weather outlook, Aug 6, 10:54 AM MDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1054 AM MDT MON AUG 6 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1054 AM MDT MON AUG 6 2007 /1154 AM CDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WITH AN UNSTABLE AIRMASS IN PLACE AND THE APPROACH OF AN UPPER
LEVEL DISTURBANCE WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON ACROSS THE REGION WITH STORMS BECOMING MORE
NUMEROUS OVERNIGHT MAINLY ALONG AND NORTH OF INTERSTATE 70. EVEN
THOUGH STORMS THAT DEVELOP ARE NOT EXPECTED TO BECOME SEVERE...IT
CANNOT BE RULED OUT FOR ONE OR TWO STORMS TO BRIEFLY BECOME SEVERE
MAINLY NORTH OF HIGHWAY 36 NEAR THE KANSAS AND NEBRASKA BORDER
WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN
POSSIBLE THROUGH MUCH OF THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

LAMMERS

In the hours before

Local storm report, Aug 6, 3:47 PM MDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             STRATTON                39.30N 102.60W
08/06/2007  M1.00 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

DTHEDE
Local storm report, Aug 6, 5:23 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             11 NNE GOODLAND         39.50N 101.63W
08/06/2007  M0.75 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JDK
Local storm report, Aug 6, 5:37 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON AUG 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             17 NW SHARON SPRINGS    39.07N 101.98W
08/06/2007  E0.75 INCH       WALLACE            KS   PUBLIC

&&

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:20 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace40 min
Aug 6, 6:59 PM MDTSevere Thunderstorm WarningGLDWallace35 min
Aug 6, 9:20 PM MDTSevere Thunderstorm WarningGLDWallace40 min
Aug 6, 9:34 PM MDTSevere Thunderstorm WarningGLDSherman41 min
Aug 6, 10:04 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas56 min
Aug 6, 10:11 PM MDTSevere Thunderstorm WarningGLDSherman49 min
Aug 6, 10:26 PM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins49 min
Aug 6, 10:57 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins63 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.